A teenager overdosed on nine prescription Tramadol pills another student gave him at school.

The student's father, who spoke to the Rotorua Daily Post on the condition he, his family and his son's school were not named, said he was unaware the use of prescriptions drugs at schools was an issue until his son took the drug because he was "bored with school".

"Seeing my son like he was and then being told he had dodged a bullet by both the paramedics and the doctor in ED, was such a scary thing to hear."

At the time of the incident, at the end of September, a Lakes District Health Board spokeswoman confirmed a 16-year-old was admitted to hospital, treated and discharged.

Advertisement

The father said he was shocked when an emergency department nurse told him prescription drug abuse was widespread among high schools.

"To hear it's just glossed over by some kids saying 'everyone's doing it' was also a shock. My kid is fine now, he has had a big wake-up call, and is heading back in the right direction with the support of a lot of people, which we appreciate so much."

The man, who works in the emergency services, said the outcome could have been worse.

"I have witnessed first-hand the results of people who use synthetic cannabis, and what it can do to you, but prescription drugs now seem to be the go-to drugs to get high among school kids.

"They are prescription for a reason."

The father did not want to go into any further detail on the specifics of what happened to his son, saying the family was "moving on".

ROTORUA DAILY POST
14 Sep, 2018 2:19pm
3 minutes to read

But, according to Medsafe, overdosing on Tramadol can lead to seizures, coma and slow and ineffective breathing (respiratory depression).

The Rotorua Daily Post asked all city high school principals if the use of prescription drugs to get high at schools was an issue.

Speaking generally, John Paul College principal Patrick Walsh said he had "been advised that about two to three teenagers are admitted to Rotorua Hospital a week as a result of overdosing" across all schools.

He said in talking to other secondary school principals, it appeared to be a national problem.

"Prescription medications such as Tramadol are often easily accessible at home where they have been legitimately prescribed to someone in the family," Walsh said.

"They are a form of opiate but the consequences of taking them in high doses are seizures, coma and death,'' he said.

"We have advised seniors of the risks in doing this."

Rotorua Girls' High School principal Ally Gibbons said staff in the school's wellness centre had been told about the issue of teenagers abusing prescribed medication in the last week of Term 3.

"I am aware of the issue and students are being seen by groups of professionals who specialise in this area on an as-needs basis or one-to-one basis.

"As health is not taught at all levels it is hard to incorporate the whole student population in issues such as this and assemblies are not the appropriate arena, however all of our wellness centre staff are asking appropriate questions and educating and referring where necessary."

Gibbons said students and parents were welcome to go to the school and wellness centre if they had concerns, or to access any outside agency's help.

Rotorua Boys' High School principal Chris Grinter said news of the issue had come as a "major shock".

"[The school] has not had to respond to any student misuse of Tramadol.

"To hear that this might be an issue in some schools locally comes as a major shock.

"We do however continually explore ways we can better support our boys in terms of their health and wellness and we accept this as one of our biggest challenges at this time."

Principals Jim Gemmell from Western Heights High School and Bruce Walker of Rotorua Lakes High did not respond to requests for comment.

Lakes District Health Board was asked to provide data around admissions related to prescription drug overdoses, tips for handling addictions and whether it was an issue.

However, a DHB spokeswoman said the request for information had to be logged through the Official Information Act because answering the questions would "take quite some time" and "require some figures to be pulled".

The Ministry of Health couldn't provide specific information about overdoses because they were coded as accidental poisonings, but said Lakes DHB provided an Opioid Substitution Treatment service to reduce the harms of opioid dependence.

Roughly 100 people are in the service across the DHB. It is offered in Rotorua, Turangi, Mangakino and Taupō.

Caleb Putt, a social worker with Sorted, Bay of Plenty District Health Board's youth alcohol and drugs service, said he had not seen large numbers of young people suffering issues with prescription drugs.

"Addiction to prescription drugs or misuse of prescription drugs for purposes of getting high is relatively uncommon in our youth population, although does happen."

The Ministry of Education could not comment on any specific individual cases, however deputy secretary sector enablement and support Katrina Casey said safe school environments were a priority.

"Boards of trustees are required to provide a safe, physical and emotional environment for their students and teachers. They take this responsibility very seriously, and we provide advice and assistance as needed.

Ministry of Education deputy secretary of sector enablement and support Katrina Casey. Photo / Supplied
Ministry of Education deputy secretary of sector enablement and support Katrina Casey. Photo / Supplied

"We know there is a lot of work being done by principals and schools to tackle challenging behaviour, such as drugs, in schools."

Casey said schools should be safe, nurturing places for students.

Hingatu Thompson, chief executive of Te Utuhina Manaakitanga, Manaaki Ora Trust, which offers addiction counselling services and residential care for those recovering from drug addictions, said the use of prescription drugs by high school students in Rotorua was "fairly new".

"Although the abuse of prescription drugs has been around for a while, it was mainly used by adults.

"When staff hear about the use of Tramadol by students in a school in Rotorua they alert other schools so that they are aware. Te Utuhina Manaakitanga staff also ask that schools inform the nurses and GPs who provide a service in the community."

The trust encouraged people to seek help from established help services.

Where to get help
- The Alcohol and Drug Helpline provides free confidential support if you want to talk about your own, or some else's drug use. Call 0800 787 797 or text 8681.
- For urgent help call 111.
- Te Utuhina Manaakitanga Trust offers Kaupapa Maori alcohol and other drug counselling services. Call (07) 348 3598 or visit www.tumt.org.nz.
- In case of an overdose phone your doctor or the National Poisons Centre on 0800 POISON (764 766) or go to the emergency department.
- SORTED is the youth alcohol and drugs service of the Bay of Plenty District Health Board. Call (07) 557 5052 or 0800 229 7678 from Tauranga or if in Whakatāne call (07) 308 8803 (business hours) or 0800 774 545 (after hours) or email sorted@bopdhb.govt.nz

About Tramadol
- Used to relieve moderate to severe pain and is only available with a doctor's prescription. Available most commonly as a pill.
- Common side effects include dizziness and fatigue, constipation, nausea, sweating and dry mouth.
- Less common side effects include indigestion, muscle weakness, tremor, seizures, confusion, sleep disturbance, blurred vision and others.
- Side effects which require urgent medical treatment include skin rash, swelling of the face or lips, chest tightness, heart palpitations, faintness of collapse, hallucinations or convulsions.
Source: Medsafe